Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Vasovagal syncope and mild narcolepsy - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Good Posted in: Brain and Spine
Answered by

General & Family Physician
Practicing since : 2004
Answered : 37 Questions
User :   I have had syncope since I was a child and doctors have done MRIs, CTs, heart monitors, and EKGs on me. I was diagnosed with vasovagal syncope, mild mitral valve prolapse, and recently, found to have mild narcolepsy. Usually, my syncopal episodes start with feeling faint, then passing out (not always unconscious) then slowly regaining strength. Yesterday, I had an atypical episode where I felt nauseated. Family told me I was completely white so I layed down. I never felt faint. I then layed on the floor for a while, was told later that I become unresponsive but was able to see, blink, and move my eyes just not speak or move. My skin was mottled, pulse low and thready, and it took about an hour to recover even with cold water to my skin (usual remedies for syncopy). What is indicative of these symptoms that occurred during this atypical episode?
Doctor :   hi
Doctor :   Dr. XXXXXXXX here.
Doctor :   let me read what you have typed.
Doctor :   the symptoms that occurred during the episode could indicate seizure.
Doctor :   how long back was this episode? how many hours ago?
User :   about 48 hours ago now
Doctor :   were you taken to hospital immediately after the episode? was repeat EEG, ECG done immediately after the episode?
User :   i felt numb and tingly in my toes and hands
Doctor :   ok
User :   unfortunately no because it was assumed this was one of my syncope episodes that i have suffered since childhood
User :   i fully recovered
Doctor :   within 12 hours of the episode since it was different than your usual ones, you should have got the investigations done
Doctor :   to pick up the cause
User :   since i have syncope though, can it also cause mottled skin and cyanosis?
Doctor :   consult a neurologist for the symptoms, and in case this repeats, instruct your family members to take you to hospital immediately after the episode is over, get an EEG and ECG along with ECHO done.
Doctor :   usuall sync ope will not cause motttling of skin and cyanosis. hence an ECHO is necessary to see if heart is pumping blood or not
Doctor :   or if there is any other vascular problem associated
User :   ok. my family told me i had a low pulse
User :   ok
User :   can you also have a seizure during a syncope episode?
Doctor :   yes , the low pulse and low BP could be the cause for mottling and cyanosis
Doctor :   yes you can have, as the syncope will cut the blood supply thereby oxygenation to the brain triggering seizure
Doctor :   to occur due to lack of oxygen and abnormal signals
User :   ok, so having syncope could have caused a seizure which led to the mottling.
User :   any type of seizure? my mother is an RN and said i appeared to be having a "focal seizure"
Doctor :   it can be absence seizure (without convulsions) or a generalized convulsive episode.
Doctor :   if you mother felt that it was a 'focal seizure' she should have considered getting EEG immediately post episode to detect post seizure activity in brain
User :   apparently i was staring, but could move my eyes around...i was completely limp and unable to move
User :   ok
Doctor :   yes it suggests probability of absence seizure or a focal seizure.
Doctor :   have you followed what I have said?
User :   ok this will help to know what to do if this occurs again
Doctor :   would you like to take a second opinion from our panel neurologists on your condition?
User :   i should disregard the possibility of my normal syncopy and go to ER
User :   sure
Doctor :   yes, the next time you have a episode, you should go to ER just in case it is an abnormal one like the last one
Doctor :   WWW.WWWW.WW Doctor :   visit this link to consult with them
User :   ok i appreciate that thank you.
Doctor :   they will be available to give their consultation via e-mail and phone call
Doctor :   depending on which option you choose to take
User :   ok
Doctor :   may I know your age?
User :   25
Doctor :   are you on any medication for the syncopal attacks?
User :   my medications are: propranolol, prozac, and nuvigil
Doctor :   ok
Doctor :   is there anything else I can help you with?
User :   no, thank you very much, I appreciate your help.
Doctor :   thanks for consulting me. bye for now.
Question is related to
Diseases and Conditions
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor